Virginia, 2003

Flash Flood in Virginia, July 30, 2003

July 30, 2003 · NWS AKQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 30, 3:45 AM EST, 11 hours earlier.

Area forecast discussion, Jul 30, 3:45 AM EST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 AM EDT WED JUL 30 2003

.OVERVIEW...RELATIVELY GREY WITH SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SAT...AS LINGERING FRONTAL BOUNDARY AND MOIST FLOW ALOFT
PERSIST. BERMUDA HIGH BUILDS IN LATE SAT TO DRY THINGS OUT A BIT.
APPRCHNG UPR LOW IS GUD FOR DIURNAL POPS FOR START OF NXT WEEK.

.SHORT TERM...INTERESTING PATTERN...MORE TYPICAL OF EARLY SPRING OR
LATE FALL THAN MID SUMMER. HAVE SFC WEDGE OF HIGH PRES SETTING UP
OVER CWA...W/ FRNTL BNDRY TO S...W/ WAVES OF LW PRES RIDING ALNG IT.
THIS SHLD ALLOW FOR OVER RUNNING PRECIP TO N OF FRONT ADN SHRA/TSTMS
TO S. KEY TO HOW FAST FRONT LIFTS N THRU CWA IS HOW FAST THE EDGE
ERODES. GFS IS THE MOST PROGRESSIVE  W/ THE FRONT...AND THE ETA
SLOWER...BECAUSE IT HOLDS THE WEDGE IN UNTIL THU NIGHT...WHILE GFS
BREAKS IT DOWN TONIGHT. GIVEN THE FACT THAT THE ETA HISTORICALLY
HANDLES DAMMING SITUATIONS BETTER IN THE SHORT TERM THAN THE GFS...
AND RECENT IMPROVEMENTS TO THE ETA THAT SHLD HELP IT MAINTAIN THE
WEDGE LONGER THAN IT USED TO (AN IMPROVEMENT)...LEANED TOWARD ETA
AND MET GDNC IN SHORT TERM. AS FAR AS SENSIBLE WX GOES UPPED POPS
TO LKLY ACRS SRN 1/3 OF CWA...W/ SCT SHRA REMAINDER. THEN MAINTAIN
CHC SHRA N OF FRONT TSTM S OF FRONT THRU THU...THEN CHC TSTM THU
NIGHT AND FRI...W/ FRONT FINALLY TO N OF CWA. INCREASED CLD CVR...
KEEPING ENTIRE CWA AT LST M CLDY...AND AS A REULT TWKD HIGHS DWN A
BIT...FCST LWS ALRDY WHERE CLOSE TO TDS...SO NO MAJOR ADJUSTMENT
THERE. THE RESULT WILL BE BLW NRML TMPS TO CLOSE OUT THE WORK WEEK

.EXTENDED...SAT SHLD BE LAST MAINLY GREY DAY...AS BERMUDA HIGH BLDNG
IN SHLD DRY THINGS OUT FRM E TO W SAT NIGHT. RETURN OF SUN...AND 850
TEMPS IN UPR TEENS...SPELL ABV NORMAL TEMPS SUN AND MON...W/
APPRCHNG UPR LOW AND ASSOC SFC RFLCTN ALLWNG FOR DIURNAL POPS.
WHILE DID NOT CHANGE FCST FOR TUE...THERE SEEMS TO BE A CONSENSUS FOR
A CUT OFF LW TO BE ARND THE MID ATLC STATES ON TUE...SO DRY FCST
MIGHT BE A BIT OPTIMISTIC...EVEN THOUGH SFC CLD FRNT SHLD BE E OF
CWA.

.MARINE...STILL A MARKEDLY QUITE SUMMER ON THE MARINE FRONT...WINDS
BLW 20 KTS...XCPT ON CSTL WTRS SAT AND SUN DUE TO TIGHTENING PRES
GRAD BTWN BLDG IN OF BERMUDA HIGH AND SLW MVNG SFC LOW OVR GRT LKS.

.PRELIMINARY TEMPS/POPS...
SBY 76 66 77 67 / 30 30 40 30
OXB 74 70 75 70 / 30 30 40 30
WAL 75 71 76 71 / 30 30 40 30
FVX 76 67 79 68 / 50 40 40 30
RIC 77 69 78 70 / 50 40 40 30
PTB 78 68 79 70 / 60 40 40 30
AKQ 78 68 80 69 / 60 50 40 30
PHF 78 69 81 71 / 60 40 40 30
ORF 79 72 80 74 / 60 50 40 30
ECG 80 70 82 72 / 70 50 40 30

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

MALOIT
Hazardous weather outlook, Jul 30, 4:30 AM EST, 10 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

OTHER THAN SOME SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL...POSSIBLY CAUSING LOCALIZED FLOODING...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): WEATHER.NOAA.GOV/AKQ.

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
July 30, 2:45 PM EST to 3:45 PM EST
Where
Northampton County, Eastville
Reported by
EMERGENCY MANAGER
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Extensive flooding to secondary roads, as well as portions of Route 13.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378156.